Hail, Barton
- When
- May 29, 7:00 PM CST
- Where
- Barton County, Great Bend
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.367, -98.767
Occurred on east side of town.
5 thunderstorm wind, 1 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 2:45 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE MAY 29 2001 SYNOPSIS: UPSTAIRS TROF CROSSING NE NM EJECTING 500-MB VORT LOBE NE TOWARD SW KS INDUCING NEW CONVECTION THIS AREA. RICH GULF MSTR AWAITS FM TX ACRS OK & MOST OF KS. AS UPSTAIRS TROF APPROACHES, QSTNRY FRONT CUR- VING FM W TX ACRS WRN RED RVR (NEAR KSPS) TO KOKC TO KTXK WL SURGE N AS WARM FRONT TNGT. ALL ADD TO STORMY PER-IOD TNGT THRU WED NGT ACRS MOST OF KS WITH +RA LIKELY (ESPECIALLY TNGT). BOTH 1 & 3-HR FFGS ARE FAIRLY HIGH (GENERALLY 2-2.5 IN) SO NO FLASH FLOOD WATCH REQUIRED AT THIS POINT. AIRMASS WORKED OVER DOUBLE-TIME, BUT WITH WARM MOIST AD- VECTION CONTG THRU WED NGT, LIMITED DIURNAL TEMP RANGE RESULTS THIS PERIOD. AS UPSTAIRS TROF CROSSES MIDWEST SFC-850MB COUNTERPARTS SWEEP ACRS KS RESULTING IN WSHFT TO NW-N ACRS CNTRL KS MID-MRNG WED & ACRS SC & SE KS DURING EARLY AFTN & EVENING RESPECTIVELY. TSRA TO END ACRS CNTRL WED EVENING (ERN 1/2 CNTRL CLOSER TO MIDNIGHT). TSRA TO CONT ACRS SC & SE KS THROUGH VERY EARLY THU MRNG. TNGT: CAT POPS WARRANTED ALL AREAS (80%) WITH +RA DESCRIPTOR USED. WITH GREATEST INSTABILITY FM SW KS & TX/OK PANHANDLES, EXPECTD GREATEST THREAT FOR SVR TO OCCUR SW-S OF NEIGHBORHOOD. HWVR, SPC THINKING IS THAT CONVECTION FIRING OVER SW KS WL VENTURE INTO WRN CORRIDOR SO WL HAVE TO INCLUDE POSSIBLY SVR DESCRIPTOR FOR MOST OF CNTRL KS. MINS IN 60-65F RANGE LOOK KOSHER WITH NW SXN ON COOLER END OF SPECTRUM. WED: CAT POPS CONTD ALL AREAS (80%) WITH +RA USED SC & SE. SOAKED AIRMASS DICTATES FOLLOWING COOLER MAV MAXES ALL AREAS (ARND 70F WITH SE ON WARMER END OF THIS NARROW SPECTRUM). WED NGT: CRNT FCST POP GRADIENT LOOKS GREAT (20-30% NW WHERE EARLY EVENING DESCRIPTOR USED, TO 70-80% SC & SE). OVERSPREADING OF NW-N COMP DIC- TATES BIAS TOWARD COOLER MAV SOLUTION ALL AREAS (ARND 50F NW TO MID 50S SE). THU: MOSUNNY WX SLATED CNTRL & SC AS ABOVE-MENTIONED UPSTAIRS TROF APPROA- CHES APPALACHIANS WITH RIDGE COUNTERPART FOLLOWING IN ITS WAKE ACRS ROCKIES. WRAP-ARND SC LINGERING OVER SE KS WARRANTS BECMG MOSUNNY/ DECREASING CLOUDINESS DESCRIPTOR SE. MAXES NO DOUBT DICTATED BY SC COVERAGE WITH MAXES FLIRTING WITH 80F ALONG WRN CORRIDOR WHILE SE KS LIMITED TO NEAR 75F. THU NGT: CLEAR WX SLATED ALL AREAS AS MID-UPR RIDGE BECOMES MORE DOMINANT. W/ LGT & VRBL WIND & AMPLE RESIDUAL MSTR MAY SEE BR DEVELOPMENT IN POOR DRAINAGE AREAS (LIKE KHUT). FAN/MAV MINS LOOK HARD TO BEAT (50-55F). FRI-MON: WITH STNRY FRONT SURGING NE AS WARM FRONT ON SAT & AMPLE SFC-850MB MSTR SURGING N ACRS W TX & BOTH PANHANDLES ON INTO CNTRL KS, GENERIC CHC POPS CONTD SAT & SUN SC & CNTRL W/ SE LIMITED TO SUN. ES FCSTID = 4 ICT 65 71 53 78 / 80 80 60 0 HUT 63 71 50 78 / 80 80 60 0 EWK 64 71 53 78 / 80 80 60 0 EQA 64 71 53 78 / 80 80 60 0 WLD 66 71 54 78 / 80 80 60 0 RSL 60 69 50 79 / 80 80 30 0 GBD 61 69 51 79 / 80 80 30 0 SLN 63 70 52 78 / 80 80 40 0 MPR 63 70 52 78 / 80 80 40 0 CFV 65 72 56 75 / 80 80 70 0 CNU 65 72 55 75 / 80 80 70 0 K88 65 72 55 75 / 80 80 70 0 .ICT...NONE. *MADE MINOR CHANGES TO TNGTS MINS.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE MAY 29 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
ABUNDANT MOISTURE COVERS ALL OF THE AREA. RAIN EARLIER TODAY
SUPPRESSED TEMPERATURES...HOWEVER A WEAK WARM FRONT WAS LOCATED FROM
SOUTHWEST KANSAS TO NORTH CENTRAL KANSAS. LOW LEVEL WINDS ARE
EXPECTED TO INCREASE THROUGHOUT THE EVENING. THE COMBINATION OF
WIND PROFILES AND INSTABILITY...ARE CONDUCIVE FOR SEVERE
THUNDERSTORMS THIS EVENING. SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE MOST LIKELY WEST OF A LINE FROM SALINA TO
COFFEYVILLE. ISOLATED TORNADOES ARE POSSIBLE SOUTHWEST OF A LINE
FROM LINCOLN TO ARKANSAS CITY...ESPECIALLY SOUTH OF A LINE FROM
HUTCHINSON TO WELLINGTON.
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH MIDNIGHT...WEST
OF A LINE FROM SALINA TO COFFEYVILLE.
TORNADO WATCH NUMBER 320 IS NOW IN EFFECT WEST OF A LINE FROM
LINCOLN TO WELLINGTON UNTIL 11 PM. THIS TORNADO WATCH REPLACED THE
SEVERE THUNDERSTORM WATCH NUMBER 318 FOR PARTS OF THE AREA.
/HOWERTONKSZ032-033-047>053-067>072-082-083-091>096-098>100-300137- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 737 PM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
5 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Occurred on east side of town.
Trees downed across highway.
Power lines downed.
Trailer moved 11 feet.
Camper moved 30 feet, many windows broken, 20-25% of roof torn from a home, trampoline tossed into fence destroying it, and scattered reports of other fences damaged.
Lumber yard had part of roof pulled loose, numerous boards tossed, materials knocked off walls and heavy gate blown open. Fences were blown down all over town as were numerous trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241816, 5241822, 5241817, 5241819, 5241818, 5241820, 5241821.